South Carolina, 2016Damaging Winds in South Carolina, July 16, 2016
July 16, 2016 · NWS CAE · 6 events in 4 counties and zones
A hot and humid air mass along with a weak shortwave west of the area produced scattered strong to severe thunderstorms across the Midlands.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass along with a weak shortwave west of the area produced scattered strong to severe thunderstorms across the Midlands.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 16, 3:30 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 16, 3:30 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
430 PM EDT SAT JUL 16 2016
.SYNOPSIS...
A pressure ridge will extend westward from the Atlantic into the
northern Gulf of Mexico. North of the ridge a pressure trough
will be in the forecast area. An upper trough over the area will
weaken on Sunday. Scattered mainly afternoon and evening
thunderstorms are expected for the next few days. Temperatures
will be at or above normal through the period.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
The NAM and GFS maintain the surface trough mainly across the
Upstate into the Piedmont then slowly drifting it into the wrn
Midlands tonight. A mid-level trough will also be in the area.
The models depict a mid-level shortwave trough moving into the
area this afternoon and lingering through tonight. Lift with this
feature appears greater in the north section of the forecast area.
The NAM and GFS MOS pops are close with higher chances in the
north. The ARW has scattered coverage while the HRRR shows more
coverage with the afternoon and evening favored. The HRRR takes
the current activity across central Ga and moves it into the
Midlands while weakening. Then it redevelops along the coast as it
interacts with the sea-breeze/convection already occurring.
Instability should be limited because of the widespread
convection last evening but the NAM still indicates moderate
instability with surface-based LI's around -6 today. A few of the
thunderstorms may contain damaging wind. Precipitable water around
2 inches also indicates a potential for locally heavy rain.
Maximum temperatures will likely be lower compared to previous
days because of deeper moisture in the area but we still followed
the higher guidance because of the recent bias. Used the guidance
consensus for the minimum temperature.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The NAM and GFS show surface ridging from the Atlantic more
dominate Sunday although weak surface trough should be near the
area. Upper level forcing should be weaker with short wave troughs
mainly north of the area as upper level trough lifts north. Moisture
remains high across the east midlands and CSRA with precipitable
water around 2 inches. Some drying possible in the west. The
pattern indicates less thunderstorm coverage but with temperatures
in the low to mid 90s...moderate instability expected. The
guidance supports highest pops in the southeast. Will continue
chance pops mainly afternoon.
The surface trough remains across the area Monday and the air
mass moderately unstable. Strongest lift remains north of the
region although models suggest weakness in upper level ridge and a
short wave may track southeast through the area in the afternoon.
Chance afternoon and evening thunderstorms with temperatures in
the mid 90s. Warm overnight temperatures.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
The GFS and ECMWF displayed surface ridging extending from the
Atlantic into the Gulf of Mexico during much of the medium-range
period. The models showed some troughing in the forecast area. The
models indicated upper ridging early but troughing along the east
coast by the middle of the week as ridge shifts west. Some hint of
a backdoor cold frontal passage mid week suggesting increased
chance thunderstorms during that period although GFS ensemble
suggests near climatology or lower pops. Temperatures should be
near or above normal during the period. Scattered afternoon and
evening through much of the period with highest chance mid week.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Main near term concern through late day into early evening is
scattered thunderstorm activity. Will monitor radar trends for
appropriate inclusion of such in the TAFs. Will expect convective
coverage to decrease later this evening/early tonight. Because of
high dewpoint temperatures and expected rainfall, have included
some fog for Sunday morning at OGB/CUB/AGS.
EXTENDED AVIATION OUTLOOK...Increasing potential for restrictions
in convection into early next week.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 16, 2:06 AM EST, 14 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
306 AM EDT SAT JUL 16 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
306 AM EDT SAT JUL 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN
DAMAGING WIND. A FEW OF THE THUNDERSTORMS COULD ALSO CONTAIN HEAVY
RAIN WITH LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 2:07 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT JUL 16 2016
GAZ065-SCZ030-161945-
RICHMOND-AIKEN-
307 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN RICHMOND AND
SOUTHWESTERN AIKEN COUNTIES...
AT 306 PM EDT...A STRONG THUNDERSTORM WAS NEAR AUGUSTA...MOVING
NORTHEAST AT 5 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN
IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...CLEARWATER...AUGUSTA...BELVEDERE...HEPHZIBAH...
JACKSON...GLOVERVILLE AND BURNETTOWN.
LAT...LON 3327 8206 3346 8209 3358 8179 3333 8171
TIME...MOT...LOC 1906Z 253DEG 6KT 3341 8192
AWP
Special weather statement, Jul 16, 2:47 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
347 PM EDT SAT JUL 16 2016
GAZ064-065-SCZ025-030-162045-
RICHMOND-COLUMBIA-EDGEFIELD-AIKEN-
347 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL COLUMBIA...
NORTHEASTERN RICHMOND...SOUTHERN EDGEFIELD AND NORTHWESTERN AIKEN
COUNTIES...
AT 347 PM EDT...A STRONG THUNDERSTORM WAS OVER BELVEDERE...MOVING
EAST AT 25 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
AIKEN...NORTH AUGUSTA...CLEARWATER...BELVEDERE...MARTINEZ...
AUGUSTA...NEW ELLENTON...GLOVERVILLE...BURNETTOWN...
WINDSOR AND MURPHYS ESTATES.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3337 8215 3365 8206 3376 8161 3345 8148
TIME...MOT...LOC 1947Z 252DEG 22KT 3353 8194
AWP
Special weather statement, Jul 16, 3:34 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
434 PM EDT SAT JUL 16 2016
SCZ027-030-162115-
LEXINGTON-AIKEN-
434 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LEXINGTON AND
NORTH CENTRAL AIKEN COUNTIES...
AT 434 PM EDT...A STRONG THUNDERSTORM WAS NEAR BATESBURG...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...WEST COLUMBIA...IRMO...RED BANK...BATESBURG...
OAK GROVE...BATESBURG-LEESVILLE...LEESVILLE...GILBERT...SUMMIT...
MONETTA AND SEVEN OAKS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3388 8157 3398 8152 3407 8140 3407 8139
3409 8139 3411 8136 3407 8117 3400 8109
3372 8152 3383 8163
TIME...MOT...LOC 2034Z 228DEG 24KT 3385 8153
FWASpecial weather statement, Jul 16, 4:13 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
513 PM EDT SAT JUL 16 2016
GAZ065-077-SCZ030-162145-
BURKE-RICHMOND-AIKEN-
513 PM EDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BURKE...
SOUTHEASTERN RICHMOND AND SOUTHWESTERN AIKEN COUNTIES...
AT 513 PM EDT...A STRONG THUNDERSTORM WAS NEAR HEPHZIBAH...OR 7 MILES
SOUTH OF AUGUSTA...MOVING EAST AT 25 MPH.
WIND GUSTS OF 45 TO 55 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HEPHZIBAH.
LAT...LON 3325 8217 3341 8213 3347 8195 3325 8183
TIME...MOT...LOC 2113Z 258DEG 20KT 3334 8201
AWP
Special weather statement, Jul 16, 4:14 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT SAT JUL 16 2016
SCZ021-027-028-162200-
LEXINGTON-RICHLAND-FAIRFIELD-
514 PM EDT SAT JUL 16 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN
RICHLAND...CENTRAL FAIRFIELD AND CENTRAL LEXINGTON COUNTIES...
AT 514 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 7 MILES WEST OF WINNSBORO TO ST. ANDREWS TO NEAR RED
BANK...AND MOVING EAST AT 30 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST ACRES...
WINNSBORO...SPRINGDALE...ST. ANDREWS...WOODFIELDS...RED BANK...
DENTSVILLE...OAK GROVE...SOUTH CONGAREE...PINE RIDGE...
ARCADIA LAKES...WOODFIELD...FIVE POINTS...
FORT JACKSON AND BLYTHEWOOD.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3431 8080 3418 8087 3408 8073 3394 8077
3383 8134 3405 8117 3445 8128 3453 8094
TIME...MOT...LOC 2114Z 253DEG 27KT 3439 8122 3407 8110 3386 8128
FWAThunderstorm Wind, Fairfield
- When
- July 16, 4:47 PM EST
- Where
- Fairfield County, 2.06 mi SW of Simpson
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.278, -81.075
County Sheriff reported trees down on U.S. Highway 321 and Peach Road.
Thunderstorm Wind, Fairfield
- When
- July 16, 4:55 PM EST
- Where
- Fairfield County, 3.07 mi NE of Ridgeway
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.329, -80.909
Law enforcement reported a tree in the roadway at Longtown Road and Bellfield Road.
Thunderstorm Wind, Fairfield
- When
- July 16, 5:14 PM EST
- Where
- Fairfield County, 0.32 mi WSW of Longtown
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 34.348, -80.835
COOP observer reported a downed oak tree and other large limbs down. Also, a building and fence was damaged.
Thunderstorm Wind, Kershaw
- When
- July 16, 5:40 PM EST
- Where
- Kershaw County, 0.57 mi SSW of Liberty Hill
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 34.472, -80.804
Three trees reported down on Peays Ferry Road and Highway 97.
Thunderstorm Wind, Chesterfield
- When
- July 16, 6:31 PM EST
- Where
- Chesterfield County, 0.23 mi NNW of Pageland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.773, -80.381
Lynches River Electric Coop reported several power outages in the Pageland area due to limbs on power lines.
Thunderstorm Wind, Lexington
- When
- July 16, 10:51 PM EST
- Where
- Lexington County, 1.92 mi SW of Gaston Lex Co Arpt
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.764, -81.127
Public reported through social media that they had large limbs down in the backyard along with a few shingles blown from the roof. The roof of a small greenhouse was destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, July 16 to 21, 20162 deaths · 8 events
- Hail and Damaging Winds in North Carolina, July 16, 20161 death · $1,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Minnesota, July 16, 2016$3.0 million · 2 in hail · 9 events
- Flash Flooding and Hail in Iowa, July 16 to 17, 2016$451,000 · 1.25 in hail · 42 events
- Flash Flooding and Flood in North Carolina, July 16 to 17, 2016$394,000 · 50 kt wind · 22 events
- Damaging Winds in South Carolina, July 16, 2016$259,000 · 65 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2016$75,000 · 1.75 in hail · 16 events
- Flash Flood and Flood in New Jersey, July 16, 20162 injured · $20,000 · 52 kt wind · 19 events
- Tornado and Hail in South Dakota, July 16, 2016EF0 · 49 events
- Damaging Winds in Pennsylvania, July 16, 2016$45,000 · 50 kt wind · 6 events
- Damaging Winds and Lightning Strike in South Carolina, July 16, 2016$50,000 · 50 kt wind · 3 events
- Damaging Winds and Lightning Strike in Georgia, July 16 to 17, 20161 injured · $22,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 652434, 652431, 652429, 652433, 652435, 652436.